Alert archive / New Mexico / Flash Flood Warnings in 2006
Flash Flood Warning 23, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 29, 2006, 3:44 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2006, 3:44 PM MDT (21:44 UTC)
- Expired
- Jul 29, 2006, 6:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Eddy County, NM
The radar
The Midland/Odessa radar (KMAF), 177 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1647 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 292149
FFWMAF
NMC015-300045-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
344 PM MDT SAT JUL 29 2006
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 645 PM MDT
* AT 341 PM MDT...TRAINED WEATHER SPOTTERS REPORTED WATER RUNNING
OVER HIGHWAY 748...10 MILES SOUTH OF CARLSBAD. ALSO...WATER WAS
REPORTED RUNNING OVER COUNTY ROAD 720 BETWEEN BLACK RIVER VILLAGE
AND MALAGA. AN AREA OF SHOWERS AND THUNDERSTORMS PRODUCING HEAVY
RAINFALL BETWEEN ONE AND TWO INCHES PER HOUR WILL CONTINUE TO MOVE
NORTH AT 15 MPH OVER SOUTHEASTERN EDDY COUNTY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MALAGA AND
LOVING
ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3203 10425 3203 10374 3251 10372 3251 10383
3265 10382 3234 10415 3231 10424 3222 10425
$$2 follow-up statements
000
WGUS74 KMAF 292230
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
523 PM CDT SAT JUL 29 2006
NMC015-300045-
EDDY-
423 PM MDT SAT JUL 29 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR
SOUTHEASTERN EDDY COUNTY...
AT 420 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A HALF A FOOT OF
WATER RUNNING OVER COUNTY ROAD 720 IN AND AROUND BLACK RIVER
VILLAGE...11 MILES SOUTH OF CARLSBAD. WHERE BLACK RIVER CROSSES
COUNTY ROAD 720...NEARLY A HALF A FOOT OF WATER WAS COVERING THE
ROAD...AND THE RIVER CONTINUES TO RISE. MOST FIELDS IN THIS AREA
ARE FLOODED WITH SEVERAL INCHES OF STANDING WATER.
T 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS CONTINUE TO REDEVELOP AND MOVE NORTHEAST
AT 15 MPH OVER ALL OF SOUTHEASTERN EDDY COUNTY. THEREFORE...
ADDITIONAL FLOODING IS LIKELY.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOVING
LAT...LON 3203 10425 3203 10374 3251 10372 3251 10383
3265 10382 3234 10415 3231 10424 3222 10425
$$000
WGUS74 KMAF 292332
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 PM CDT SAT JUL 29 2006
NMC015-300045-
EDDY-
529 PM MDT SAT JUL 29 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR
SOUTHEASTERN EDDY COUNTY...
AT 527 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A HALF FOOT OF
WATER RUNNING OVER COUNTY ROAD 720...3 MILES EAST OF THE INTERSECTION
OF COUNTY ROAD 748. ALSO...BLACK RIVER CONTINUES TO RISE AS AT LEAST
MODERATE RAIN CONTINUES TO FALL OVER THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOVING...
MALAGA...WHITES CITY...AND RURAL AREAS OF SOUTHEASTERN EDDY COUNTY.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
LAT...LON 3203 10425 3203 10374 3251 10372 3251 10383
3265 10382 3234 10415 3231 10424 3222 10425
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:10 PM MDT, 34 minutes earlier.
Area forecast discussion, Jul 29, 3:10 PM MDT, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
410 PM CDT SAT JUL 29 2006
.UPDATE...
AN AREA OF CONVECTION CONTINUES TO DEVELOP FROM THE DAVIS
MOUNTAINS...NORTHWARD INTO THE SOUTHEAST NEW MEXICO PLAINS THIS
AFTERNOON WITH IR SATELLITE IMAGERY SHOWING COLDER CLOUD TOPS
COOLING AND EXPANDING. A CURSORY GLANCE AT WATER VAPOR IMAGERY
INDICATES A SHORTWAVE TROUGH TRANSLATING EASTWARD THROUGH SOUTH
CENTRAL NEW MEXICO AROUND AN UPPER LOW CENTERED OVER WESTERN NEW
MEXICO. PWATS ARE IN THE 1.5 TO 2 INCH RANGE THESE AREAS...WHILE
GOOD DIFLUENCE ALOFT IS NOTED IN MODEL PROGS. SINCE ANOTHER ROUND
OF HEAVY RAIN PRODUCING THUNDERSTORMS APPEARS TO BE IN THE OFFING
OVER LOCATIONS THAT RECEIVED HEAVY RAINFALL YESTERDAY...THINK A
FLASH FLOOD WATCH FOR THE SOUTHEAST NEW MEXICO PLAINS AND GUADALUPE
MOUNTAINS WOULD BE PRUDENT. WILL SEND AN UPDATE SHORTLY TO INCREASE
POPS OVER THE NORTHWEST THIRD OR SO OF THE CWA...INCREASE QPF...AND
TWEAK SKY COVERAGE.
&&
.PREV DISCUSSION... (ISSUED 258 PM CDT SAT JUL 29 2006)
SHORT TERM...
BROAD UPPER RIDGE WILL CONTINUE ACROSS THE SOUTHERN HALF OF THE U.S.
AS AN UPPER LOW SETS UP OVER WESTERN NM. EAST OF THIS LOW GOOD
MOISTURE CONTINUES TO FLOW UP THROUGH THE AREA AS ANOTHER RAINFALL
EVENT BEGINS.
MODELS PUSH MOST OF THE PRECIPITATION WEST... WHICH MATCHES UP WITH
LOCATION OF 700-500 MB THETA E RIDGE. CONSIDERING WIDESPREAD
RAINFALL YESTERDAY... MUCH OF IT HEAVY... DAYTIME HEATING SHOULD BE
ENOUGH TO POP OFF ADDITIONAL STORMS OVER MOST OF THE AREA. RAIN
YESTERDAY WAS HEAVIEST FROM DAVIS MOUNTAINS.... ACROSS SOUTHERN
PECOS... NORTHERN BREWSTER... NORTHERN TERRELL... AND OVER EDDY
COUNTY. THE MIDLAND INTERNATIONAL AIRPORT SET A DAILY RAINFALL
RECORD YESTERDAY FOR JULY 28 WITH 1.48 INCHES.
HAVE INCREASED POPS SLIGHTLY TO MATCH UP BETTER WITH NEIGHBORING
OFFICES... AND HAVE EXTENDED ISOLATED POPS FARTHER EAST INTO CENTRAL
PERMIAN BASIN. HIGHEST POPS WEST AND NORTHWEST WITH HIGHER
ELEVATIONS FAVORED FOR FIRST STORM DEVELOPMENTS.
GUIDANCE POPS GENERALLY LOW TONIGHT... WHICH DOES NOT MEAN MUCH...
THEY WERE LOW YESTERDAY TOO. THE EXCEPTION TO THIS IS CNM AND
GDP... HAVE PLACED 40 POPS THERE.
LAST NIGHTS PRECIPITATION FINALLY DIED OUT BY NOON... BUT AFTERNOON
STORMS HAVE ALREADY STARTED TO FIRE. 12Z MAF SOUNDING HAD PW OF
1.73 INCHES SO AM CONCERNED ABOUT POTENTIAL FOR HEAVY RAIN OUT OF
ANY STORMS THAT DEVELOP. DEWPOINTS IN THE MID 60S STRETCH FROM
SANDERSON... ACROSS THE PERMIAN BASIN... UP THROUGH SOUTHEASTERN NEW
MEXICO SO ABUNDANT LOW LEVEL MOISTURE TO WORK WITH.
AM CONCERNED ABOUT FLOOD POTENTIAL FOR EDDY AND POSSIBLY CULBERSON
COUNTIES TONIGHT. GROUND REPORTS INDICATE TWO DAY RAINFALL REPORTS
OF AROUND 3 INCHES ACROSS WESTERN EDDY COUNTY WITH WATER RUNNING
THROUGH ARROYOS. FLASH FLOOD WATCH IS FOR 12-36 HR TIME PERIOD...
SO NOT AVAILABLE FIRST PERIOD AND BELIEVE THREAT WILL DECREASE
SUNDAY. THEREFORE WILL NOT ISSUE WATCH BUT HAVE INCLUDED MENTION OF
HEAVY RAIN IN ZONES AND WILL HIGHLIGHT FLOOD POTENTIAL IN HWO.
LONG TERM...
MODELS DISAGREE ON WHAT TO DO WITH THE UPPER LOW CURRENTLY OVER
WESTERN NEW MEXICO /AS EVIDENCED ON 29/19Z WATER VAPOR IMAGERY/.
HOWEVER...OVERALL IDEA FOR THE LONG TERM IS GENERAL AGREEMENT.
UPPER RIDGE WILL BEGIN TO SLIDE OFF TO THE EAST AS AN UPPER LEVEL
TROUGH MOVES IN FROM THE WEST COAST. MOST LIKELY...THE NM UPPER LOW
WILL BE ABSORBED INTO THIS TROUGH...BUT THAT WILL DEPEND ON WHERE
THAT LOW IS AT THAT TIME. SO CURRENT THINKING IS...MOST CONVECTION
IN THE IMMEDIATE LONG TERM WILL BE CONFINED MAINLY TO THE MOUNTAINS.
AROUND MIDWEEK...MODELS CONTINUE TO HINT AT A POSSIBLE FRONTAL
BOUNDARY DROPPING INTO THE AREA. MOST SEEM TO WEAKEN THIS FEATURE
SUBSTANTIALLY BEFORE ACTUALLY GETTING TO THE MIDLAND/ODESSA
AREA...BUT STILL HOLDING OUT FOR SOME RAINFALL...SO TRENDED POPS
TOWARDS THAT END. AGAIN...MODELS TRY TO DROP AFTERNOON TEMPS DOWN
INTO THE UPPER 80S ACROSS THE CENTRAL PERMIAN BASIN AFTER FRONTAL
PASSAGE...BUT THINK THIS IS A LITTLE TOO OPTIMISTIC. KEPT HIGHS IN
THE LOW TO MID 90S ACROSS MOST OF THE AREA /WITH A FEW UPPER 90S
SPRINKLED ABOUT/...BUT THAT STILL LOOKS A LITTLE BETTER THAN THE
UPPER 90S TO 100S THAT MOST LOCATIONS WILL BE EXPERIENCING TO THAT
POINT. PWATS THROUGHOUT THE WEEK WILL REMAIN FAIRLY HIGH...SO ANY
RAINFALL THAT DOES DEVELOP WILL POSSIBLE BE QUITE HEAVY AND FLASH
FLOODING WILL REMAIN A CONCERN.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 6 AM CDT SUNDAY FOR THE FOLLOWING
ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...AND
SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH UNTIL 6 AM CDT SUNDAY FOR THE FOLLOWING ZONE...
GUADALUPE MOUNTAINS.
&&
67/13Hazardous weather outlook, Jul 29, 3:15 PM MDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 415 PM CDT SAT JUL 29 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-302115- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 415 PM CDT SAT JUL 29 2006 /315 PM MDT SAT JUL 29 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS THIS AFTERNOON AND EVENING. SINCE THESE THUNDERSTORMS WILL BE MOVING OVER AREAS WHERE THE GROUND IS SATURATED...AND ARE CAPABLE OF PRODUCING VERY HEAVY RAINFALL...A FLASH FLOOD WATCH WILL BE IN EFFECT THERE UNTIL 500 AM MDT SUNDAY MORNING. THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING HAIL...GUSTY WINDS OVER 40 MPH...AND FREQUENT LIGHTNING STRIKES. OVER THE REST OF THE FORECAST AREA...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL...SO LOCALIZED FLOODING WILL BE POSSIBLE WITH ANY OF THESE STORMS. IN ADDITION...SOME OF THE STRONGER STORMS COULD PRODUCE SMALL HAIL... GUSTY WINDS TO 40 MPH...AND FREQUENT LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS MUCH OF THE AREA. THE BEST CHANCE FOR RAIN WILL BE ALONG AND WEST OF A MARFA TO TATUM LINE. STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN WITH FLASH FLOODING A CONCERN. PORTIONS OF EDDY AND CULBERSON COUNTIES HAVE RECEIVED HEAVY RAIN OVER THE PAST 48 HOURS AND WILL BE MORE SUSCEPTIBLE TO FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 29, 3:10 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 410 PM CDT SAT JUL 29 2006 NMZ028-292215- EDDY COUNTY PLAINS- 310 PM MDT SAT JUL 29 2006 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL EDDY COUNTY. A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF MALAGA AT 310 PM MDT...MOVING NORTH AT 15 MPH. IN THE PATH OF THIS THUNDERSTORM ARE COUNTY ROAD 720...U.S. 285... AND STATE HIGHWAY 31. GUSTY WINDS TO 40 MPH...SMALL HAIL...HEAVY RAIN WITH RAINFALL RATES OVER ONE INCH PER HOUR...AND DEADLY LIGHTNING ARE POSSIBLE. MOTORISTS SHOULD BE ALERT FOR POOLING WATER ON ROADWAYS. DO NOT ATTEMPT TO DRIVE THROUGH ROADS THAT ARE UNDER WATER.
Special weather statement, Jul 29, 3:42 PM MDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 442 PM CDT SAT JUL 29 2006 TXZ058-292245- REEVES COUNTY AND UPPER TRANS PECOS- 442 PM CDT SAT JUL 29 2006 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL REEVES COUNTY. A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST OF PECOS AT 442 PM CDT...MOVING NORTH AT 15 MPH. THIS STORM WILL AFFECT STATE HIGHWAY 17...INTERSTATE 20...U.S. 285...FARM TO MARKET 2119...AND THE CITY OF PECOS. GUSTY WINDS TO 40 MPH...SMALL HAIL...HEAVY RAIN WITH RAINFALL RATES GREATER THAN ONE INCH PER HOUR...AND DEADLY LIGHTNING ARE POSSIBLE. MOTORISTS SHOULD BE ALERT FOR POOLING WATER ON ROADWAYS. DO NOT ATTEMPT TO DRIVE ON ROADS THAT ARE UNDERWATER.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 3:24 PM MDT | Flash Flood Watch | MAF | Eddy, Lea | 6 hr |
| Jul 29, 4:27 PM MDT | Flash Flood Warning | MAF | Lea | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.